Volume 17, issue 3 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Fully irreducible automorphisms of the free group via Dehn twisting in $\sharp_k(S^2 \times S^1)$

Funda Gültepe

Algebraic & Geometric Topology 17 (2017) 1375–1405
Abstract

By using a notion of a geometric Dehn twist in k(S2 × S1), we prove that when projections of two –splittings to the free factor complex are far enough from each other in the free factor complex, Dehn twist automorphisms corresponding to the –splittings generate a free group of rank 2. Moreover, every element from this free group either is conjugate to a power of one of the Dehn twists or is a fully irreducible outer automorphism of the free group. We also prove that, when the projections of –splittings are sufficiently far away from each other in the intersection graph, the group generated by the Dehn twists has automorphisms that are either conjugate to Dehn twists or atoroidal fully irreducible.

Keywords
free group, outer automorphism, Dehn twist
Mathematical Subject Classification 2010
Primary: 20F28, 20F65, 57M07
References
Publication
Received: 28 January 2015
Revised: 19 May 2016
Accepted: 22 June 2016
Published: 17 July 2017
Authors
Funda Gültepe
Department of Mathematics
University of Illinois at Urbana-Champaign
1409 W Green St
Urbana, IL 61801
United States
http://www.math.illinois.edu/~fgultepe